Journal Information
Vol. 43. Issue 7.
Pages 455 (October 2019)
Share
Share
Download PDF
More article options
Vol. 43. Issue 7.
Pages 455 (October 2019)
Images in Intensive Medicine
Full text access
Kernohan–Woltman notch phenomenon: Beware of the wrong side!
Fenómeno de Kernohan-Woltman: ¡cuidado con el lado equivocado!
Visits
4090
L.P. Maskin
Corresponding author
, A. Hlavnicka, N. Wainsztein
Intensive Care Unit, Raúl Carrea Neurological Research Institute, FLENI, Buenos Aires, Argentina
This item has received
Article information
Full Text
Download PDF
Statistics
Figures (1)
Full Text

A 60-year-old woman, with past medical history of stroke (under treatment with aspirin and clopidogrel) presented with headache and incomplete palsy of III right cranial nerve. The patient referred a minor head trauma some days ago. Brain computed tomography (CT) showed an extended right-sided subdural haematoma (14mm), with mass effect, and midline shifted to the left (10mm) (Fig. 1). A craniotomy and evacuation of the subdural collection was done. The patient awaked confused, with right-sided hemiparesis. Cervical spine pathology and stroke were excluded. Magnetic Resonance Image (MRI) of the brain showed changes in the contralateral cerebral peduncle, compatible with Kernohan–Woltman notch phenomenon. She was transferred to the general ward with moderate right-sided hemiparesis.

Figure 1.

Brain CT showed extended right-sided subdural haematoma (A), with compression of left cerebral peduncle against free tentorial (B, white arrow). Brain MRI reveals a rounded hyperintense T2 FLAIR (C) and DW1 (D) images in left cerebral peduncle (white arrow), at 2 days after initial injury.

(0.16MB).

Neurointensivists should recognize Kernohan–Woltman notch phenomenon as a paradoxical neurological manifestation of an ipsilateral motor deficit to the primary brain injury. The compression of the contralateral cerebral peduncle against the free tentorial, and the disruption of the corticospinal tract fibers above the medullary decussation, is the causes of this false localising neurological sign.

Copyright © 2019. Elsevier España, S.L.U. and SEMICYUC
Idiomas
Medicina Intensiva (English Edition)
Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?